Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
August 29, 2006

Hyperglycemia and DKA

Question from Miami, Florida, USA:

My son was doing well with his sugars. However, about two weeks ago he went all day without insulin until dinner when my husband realized that he had not given him his shot. Since then, it seems as though the insulins, Humulin N and Humalog, are not impacting him as they did. I have increased the dose as per the doctors instructions and still he is riding high. What does this mean? Is this a product of the missed shot? What can be done to rectify? I have been trying to adjust for two weeks with little luck.

Answer:

I doubt that missing one day of insulin two weeks ago would have impact still, especially if you have increased the doses and tried to make corrections in the interval.

I would suggest the following considerations. Please speak with your child’s primary pediatric endocrinology team before making any major insulin adjustments.

I’d ask that you confirm whether the child has ketones with these higher glucoses. My experience is that Humalog does not work as well in the presence of ketones.

If so, I might consider an injection with Regular insulin (not Humalog), as I believe that Regular is superior to Humalog when treating higher glucose readings associated with moderate or more ketones.

How old are your current insulin vials? Where do you store them? In Miami, with summer heat, perhaps the insulin has gotten too warm or maybe too old. You might use fresh vials of insulin.

DS